Georgia, 2012

Hail and Damaging Winds in Georgia, July 16 to 17, 2012

July 16 to 17, 2012 · NWS TAE · 12 events in 8 counties and zones

A weak upper level low affected the area on July 17th. This aided in the development of numerous thunderstorms during the afternoon hours, several of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak upper level low affected the area on July 17th. This aided in the development of numerous thunderstorms during the afternoon hours, several of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 16, 9:40 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 16, 9:40 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 AM EDT Mon Jul 16 2012

.DISCUSSION...
Vapor imagery and upper air data showed a TUTT cell approaching
the GA coast. Our forecast area was under the influence of deep
north northeast flow ahead of this feature, which will keep most of our
sea breeze fronts (i.e. typically our primary focus for afternoon
storms) pinned near the coast. While the enhanced convergence
(from the orthogonal synoptic wind) at these fronts often favor
the development of several, possibly strong storms along these
late in the afternoon, the marginal thermodynamics will likely serve
to counter this expectation. The Convection Allowing Models (CAM)
do not forecast much deep moist convection today, as they model
considerably drying of the boundary layer this afternoon (similar
to what we observed Sunday, when surface dewpoints dipped well into
the 60s). This would greatly limit updraft strength, and also limit
the overall threat for severe storms, though we can not completely
rule out an isolated, marginal wind damage event.

&&

.AVIATION...
We expect prevailing VFR conditions through this evening, outside
of isolated afternoon and evening thunderstorms. Winds will
generally be out of the north at 5 to 10 KT today, except for a
mid to late afternoon sea breeze (onshore wind) at KECP.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Fournier
Hazardous weather outlook, Jul 16, 9:50 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1050 AM EDT MON JUL 16 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-171500-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1050 AM EDT MON JUL 16 2012 /950 AM CDT MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED TO LOCALLY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. WHILE SEVERE
STORMS ARE UNLIKELY...A BRIEF...STRONG TO MARGINALLY SEVERE STORMS
CAN NOT BE COMPLETELY RULED OUT. AS USUAL...THE MAIN THREAT MOST
PEOPLE WILL ENCOUNTER FROM THUNDERSTORMS WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAIN CHANCES WILL BE ON THE INCREASE ON TUESDAY AS AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES INTO THE AREA. THIS LOW APPEARS TO HAVE
THE POTENTIAL TO BE ABLE TO PRODUCE SOME STRONG STORMS WITH GUSTY
WINDS AS WELL...SO THE SITUATION WILL HAVE TO BE CLOSELY
MONITORED. RAIN CHANCES WILL REMAIN ELEVATED THROUGH MUCH OF THE
WEEK AS WELL...AS THE UPPER LEVEL LOW OPENS UP INTO A TROUGH OF
LOW PRESSURE...KEEPING THE REGION IN A FAIRLY DISTURBED PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/GOULD

The radar

The Tallahassee radar (KTLH), 54 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grady

When
July 16, 1:30 PM EST
Where
Grady County, Cairo
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
30.870, -84.200

Several large trees were blown down in Cairo, and one building had structural damage. Monetary damage was estimated.

Thunderstorm Wind, Irwin

When
July 17, 11:30 AM EST
Where
Irwin County, 3.25 mi N of Mystic
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.667, -83.323

Irwin county 911 dispatch reported a tree down on Highway 107 one mile into Irwin county. Monetary damage was estimated.

Thunderstorm Wind, Turner

When
July 17, 11:55 AM EST
Where
Turner County, 2.52 mi ENE of Ashburn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.716, -83.612

Trees were blown down along Highway 112 near Ashburn. Monetary damage was estimated.

Hail, Mitchell

When
July 17, 12:00 PM EST to 12:15 PM EST
Where
Mitchell County, Camilla
Measured
1 in hail
Reported by
Public
Coordinates
31.230, -84.210

Quarter size hail was reported in Camilla.

Thunderstorm Wind, Tift

When
July 17, 12:15 PM EST
Where
Tift County, Tifton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.450, -83.500

Trees and power lines were blown down around Tifton. Monetary damage was estimated.

Thunderstorm Wind, Berrien

When
July 17, 12:18 PM EST
Where
Berrien County, 5.23 mi SSE of Weber
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.163, -83.088

Berrien county 911 dispatch reported a tree down on a power line at the intersection of Highway 168 and Highway 135. Monetary damage was estimated.

Thunderstorm Wind, Berrien

When
July 17, 12:42 PM EST
Where
Berrien County, Enigma
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.410, -83.320

Berrien county 911 dispatch reported several trees down in the Enigma area. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
July 17, 1:30 PM EST
Where
Grady County, 0.24 mi N of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.873, -84.201

A large tree was blown down on 4th Ave SE in Cairo near Southside Elementary School. Power was out in the area. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
July 17, 1:30 PM EST to 1:55 PM EST
Where
Grady County, Whigham to Reno
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
30.880, -84.320

County dispatch reported scattered trees down across Grady county. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
July 17, 1:40 PM EST
Where
Grady County, 1.39 mi N of Pine Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.870, -84.103

A tree was blown down onto a home at 891 Bold Springs Road. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
July 17, 1:40 PM EST to 2:20 PM EST
Where
Decatur County, Lynn to Jinks
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.980, -84.610

County dispatch reported numerous trees down all over Decatur county. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
July 17, 2:25 PM EST
Where
Thomas County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.790, -83.780

Power lines were blown down in Boston. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391329, 391345, 391341, 391333, 391346, 391342, 391343, 391336, 391338, 391337, 391339, 391344.